T3 only self medicating- need help with results

Hi everyone,

I'm on T3 only for 6 weeks, the dose is 12,5 mg ( still can't tolerate more, have extremly strong palpitations). But i am very disappointing with the blood work results. I have no idea what to think .

March 2017

FT3 4.27 ( 2.3 - 7 )

FT4 11.3 ( 10.2 - 24.5 )

TSH 8.23 ( .35 - 5.50 )

At that moment i was on nothing ( stopped my T4 supplement in December)

May 2017

FT3 2.38 ( 2.43 - 3.98)

FT4 0.66 ( 0.8 - 2.10)

TSH 4.86 ( 0.27 - 4.2)

I understand that my FT4 dropped because of T3 i take. But why my FT3 dropped also? I have no idea what to do - try to add more T3? Or stop it as something goes wrong?

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

18 Replies

oldestnewest
  • Your palpitations could likely be due to be under medicated. I'm on T4/T3 combination and I only get palpitations when my T3 is too low.

    You might also be reacting to fillers, have you done the antihistamine test to rule that out?

    12.5 mcg is a pretty small dose, and according to your test results you need an increase. Do you mind me asking why are you on T3 alone? Did you have an issue with T4?

  • Thank you for your reply, dang.

    The thing that amazed me is that my FT3 is lower now while i'm on T3 supplementing than it was without it.

    And also i had no palpitations when i've taken T4 supplement and even i was several months without it.

    I decided to try T3 alone because of high RT3 ( to clean receptors, i've read that I need about 3 months to have them cleaned).

    And while on T4 only my weight was put on constantly. During last two years i put on more than 20 kg.

    Now since i stopped Eltroxin plus gluten- free and sugar -free diet i lost more than 10 kg.

  • Your T3 dose probably isn't enough to replace the dose of T4 you were taking. What was your T4 dose?

    Since your FT3 is lower now, then it makes sense you're getting palpitations. Your results for FT4/FT3 were better on T4 alone, even though you were still under medicated.

    I would say you either need to raise T3 or add some levo to your dose.

  • Just read that you get palpitations when raising dose. Sorry I missed that previously. I also had the same issue when starting T3. Dose splitting dose help. Eventually my palpitations went away when I adjusted to the higher dose.

  • Hi dang,

    the results where TSH 8.23 from March were on my own thyroid gland, without medications, by that moment i didn't take T4 for 3,5 months.

  • Oh I see. That's interesting, do you have Hashimoto's? That could cause fluctuations in thyroid hormone levels.

    Also how long did you leave between your dose of T3 and blood test?

  • Yes, i'm Hashi. What fluctuations it can cause? Those i have now with low T3?

    The gap between blood test and my dose of T3 was 32 hours.

  • Oh ok I think we're starting to understand what happened here. Generally it is recommended to wait only 12 hours between T3 and bloods, maximum 24 hours. If you wait 24 hours you have to add 20% to your FT3 result to estimate what the levels normally are after dosing. In your case you waited so long that your levels are superficially low.

  • OMG, dang, thank you!!

    I have read that intervals recommended are 24-48 hours!

    So my FT3 isn't 2.38.

    It's 2.85, it's still low but within the range!

    What a relif)

    So in order to clean the receptors i should try to add more T3 for i can say 1-2 months and then i will add T4 again. Am i correct?

  • You're welcome! I think that would be a good idea. From my understanding it would help lower your RT3, definitely get the RT3 retested in about 2 months. At that point based on your results and symptoms it could be a good time to try reintroducing levo.

  • As regarding some levo adding- i do not like to put on weight again. And I gain weight on Levo(

  • It's possible that the addition of T3 to levo would correct the weight gain without the need of stopping levo. Usually T3 mono-therapy is a last cast scenario when nothing else works. Weight problems are usually due to low FT3, not to the levothyroxine itself. Unless it could be something to do with the fillers in a specific brand or tablet. Or a formulation of levothyroxine that isn't well tolerated, as in your case leading to under-medication.

  • Ohh, so my decision regarding T3 only therapy supposedly was wrong. And what do you think about RT3? As it was high i decided to take T3 only for a while. And i have quite proper ferritin after IV infusion, so it couldn't be the cause of high RT3.

  • I wouldn't say it's wrong. From my understanding when someone has high RT3 the correct treatment is a course of high dose T3 until RT3 comes down. Personally I have no experience with it since I've never even had my RT3 tested.

    Once you can correct RT3 and can increase your FT3 level you should get help with symptoms and weight issues too, I wouldn't rule out T4 completely at that point. Even if it means trying NDT or adding levo to T3. Some people add levo to NDT as well. Then again T3 alone works best for others, I just think it's best to exhaust your options to know what is best for you, but don't equate T4 to weight gain cuz it's usually something else going on (like low FT3), which levo mono-therapy often can't correct.

  • HelgaW,

    How much Levothyroxine were you prescribed before you stopped taking it?

    As you stopped T4 in December high rT3 will almost certainly have cleared now. You are under medicated on 12.5mcg T3. The palpitations may be due to under medication. I suggest you split your T3 dose into 2 x 6.25mcg doses 8 hours apart to see whether palpitations improve and if you can't tolerate more T3 consider adding 25mcg Levothyroxine.

  • Hi Clutter,

    I stopped Eltroxin In December and checked RT3 at the end of the March only. It was high. But i have also PA and IDA.

    I was prescribed 75 mcg of Eltroxin but can't tolerate it, so i took only 50 mcg.

  • Your FT3 has dropped because you are undermedicated - that's probably also why your FT4 has dropped. Palpitations happen because of undermedication as well as over. Perhaps you need levo plus T3 or NDT.

  • Hi Angel_of_the_North, thanks for your reply.

    I have no palpitations on 12,5 mg and it starts while i'm adding more T3 ( 6,25 mg) . I will try to split it like Clutter advised. Hope it will help.

You may also like...